Michigan, 2003

Wildfire in Michigan, April 26, 2003

April 26, 2003 · NWS DTX · 1 event in 1 county or zone

A grass fire burned half of a square mile between 24 Mile and Sugarbush roads in Chesterfield Township. No homes were damaged, but a barn was burned on Sugarbush Road.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A grass fire burned half of a square mile between 24 Mile and Sugarbush roads in Chesterfield Township. No homes were damaged, but a barn was burned on Sugarbush Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 26, 10:35 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 26, 10:35 AM EST, 2 hours 25 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1135 AM EDT SAT APR 26 2003

SIMPLY A NICE DAY IN PROGRESS WITH SUNSHINE AND VERY DRY ATMOSPHERIC
COLUMN.  LATEST ETA/RUC SOUNDINGS SUPPORT GOING TEMPS...ALTHOUGH
WITH LAKE HURON TEMPS STILL IN THE MID 30S...IT WILL BE NOTICABLY
COOLER NEAR THE WATER.  LAKE BREEZE MAY SET UP OFF OF SAGINAW BAY
AND LAKE HURON SHORELINE AS 925/950 WINDS RELAX A BIT MORE THIS
AFTERNOON BUT THE GRADIENT WILL LIKELY HANG ON FOR LAKE ERIE AND
NEAR LAKE ST CLAIR FOR A DOMINANT NORTHERLY WIND.  OTHER THAN THAT
WITH 1000-500 RH FIELDS LESS THAN 30%...NO CU EXPECTED THIS
AFTERNOON.  CURRENT GRIDS ARE ON TRACK

BGM

---PREVIOUS MORNING DISCUSSION---

VERY NICE WEEKEND ON TAP...ALBEIT A LITTLE COOL.

HUGE UPPER LOW CONTINUES TO SPIN OVER JAMES BAY...RESULTING IN
DRY/NORTHERLY FLOW OVER THE CENTRAL GREAT LAKES.

TEMPERATURES YESTERDAY AFTERNOON PEAKED OUT IN THE THE LOW TO MID
60S ACROSS MUCH OF SOUTHEAST MICHIGAN...WITH THE BIG EXCEPTION
BEING NEAR SAGINAW BAY WHERE TEMPS STRUGGLED TO REACH 50 DEGREES A
STIFF NORTHEAST WIND...COUPLED WITH A DRY AIRMASS MOVING OVER LAKE
HURON/SAGINAW BAY KEPT SAGINAWS (MBS) MAX TEMP IN THE UPPER 40S (49
DEGREES TO BE EXACT). TODAYS FORECAST CHALLENGE CONTINUES TO BE THE
IMPACT OF LAKE HURON/SAGINAW BAY ON MAX TEMPS. SUNSHINE WILL NOT BE
A PROBLEM...AS 1000-500 MB RH PROGGED TO BE LESS THAN 30 PERCENT.
WITH THE DRY AIRMASS AND FULL SUNSHINE...PLAN ON GO WITH MAXES
AROUND 60 DEGREES ACROSS MOST LOCATIONS...IN LINE WITH THE GFS
GUIDANCE. A WEAKER WIND FIELD SHOULD ALLOW MBS TO MAKE INTO THE MID
50S AT LEAST.

WILL CONTINUE TO FORECAST TEMPS CLOSE TO THE COLDER GFS GUIDANCE
TONIGHT AS HIGH PRESSURE SETTLES OVER SOUTHEAST MICHIGAN. THE GOOD
RADIATORS (BAX) ACROSS SOUTHEAST MICHIGAN SHOULD DIP INTO THE UPPER
20S.

FOR SUNDAY...UPPER LEVEL FLOW BECOMES ZONAL OVER THE GREAT LAKES
REGION...WITH A SHORTWAVE TRACKING NORTH OF LOWER MICHIGAN SUNDAY
NIGHT. STILL EXPECTING 850 MB TEMPS TO CLIMB TO 7 C BY DAYS END ON
SUNDAY...WHICH SUPPORTS MAXES CLOSE TO 70 DEGREES. FLINT CERTAINLY
HAS A DECENT SHOT AT A 40 DEGREE DIURNAL RANGE 30/70.

COLD FRONT PRETTY MUCH WASHES OUT OVER THE REGION ON MONDAY. PRETTY
TIGHT 850 MB TEMP GRADIENT SETTING UP OVER NORTHERN LOWER
MICHIGAN...WITH SOUTHEAST MICHIGAN ON THE WARM SIDE. WITH 850 MB
TEMPS OF AT LEAST 8 C (ALONG WITH RELATIVELY WARM MINS IN THE UPPER
40S)...IT WONT TAKE MUCH SUN TO WARM TEMPS INTO THE 70S ON MONDAY.
WILL GO AHEAD AND BUMP TEMPS INTO THE LOW TO MID 70S. AS FAR AS
PRECIP CHANGES GO...I AM NOT TOO IMPRESSED. NEVER-THE-LESS...THE ETA
MODEL IS SHOWING LIS FALLING SLIGHTLY BELOW ZERO. LITTLE IN THE WAY
OF DYNAMICS/SURFACE CONVERGENCE. WILL CONTINUE THE MENTION OF A
SHOWER OR THUNDERSTORM...BUT LOWER POPS TO 30 PERCENT.

LARGE HIGH OVER CENTRAL CANADA BEGINS TO NOSE INTO THE REGION MONDAY
NIGHT. THIS WILL BE VERY IMPORTANT AS THE TIGHT BAROCLINIC ZONE
CONTINUES TO SLIDE SOUTH INTO THE OHIO VALLEY. BOTH ETA/GFS ARE
HINTING AT A CONVECTIVE COMPLEX DEVELOPING OVER THE MIDWEST...AND
THEN TRACKING EAST THROUGH THE NORTHERN OHIO VALLEY. AT THIS
POINT...I AM NOT OVERLY CONCERNED...AS THE HIGH MOVING INTO THE
GREAT LAKES REGION ON TUESDAY LOOKS PRETTY STRONG. THIS HIGH SHOULD
SUPPRESS ANY ACTIVITY SOUTH OF THE MICHIGAN BORDER.

.DTX...NONE.

SF

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Apr 26, 4:20 AM EST, 8 hours 40 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
520 AM EDT SAT APR 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GURNEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Macomb

When
April 26, 1:00 PM EST
Where
Macomb County, 2 mi NE of Chesterfield
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350491.